Niacin, laropiprant may not decrease vascular risk

Niacin, laropiprant may not decrease vascular risk
Niacin, laropiprant may not decrease vascular risk

HealthDay News -- Extended-release niacin with laropiprant does not reduce the risk of major vascular events in patients with vascular disease; and extended-release niacin may be associated with an increased risk of certain serious adverse events, according to two separate studies published in the New England Journal of Medicine.

“Niacin lowers the low-density lipoprotein (LDL) cholesterol level and raises the high-density lipoprotein (HDL) cholesterol level, but its clinical efficacy and safety are uncertain,” wrote Martin J. Landray, PhD, of the University of Oxford in the United Kingdom, and colleagues.

Investigators randomly assigned 25,673 patients diagnosed with vascular disease receiving statins to extended-release niacin and laropiprant or matching placebo. During a median follow-up of 3.9 years, the researchers found that the LDL cholesterol level was lower and the high density lipoprotein (HDL) level was higher in patients prescribed niacin-laropiprant versus placebo. There was no significant between-group difference in the incidence of major vascular events (13.2% and 13.7%, respectively; P=0.29)

In a different study, serious, adverse events in 34.2% and 32.5% of patients who received extended-release niacin and placebo, respectively (P=0.30) were reported by Todd J. Anderson, MD, of the from Libin Cardiovascular Institute in Calgary, Canada, and colleagues. 

Significant between-group differences were seen in the number of serious adverse events in the categories of gastrointestinal disorders and infection and infestations (P=0.02 and 0.008, respectively).

“The findings concerning certain serious adverse infectious events associated with niacin have not been previously reported,” wrote the researchers. “However, lacking additional clinical and scientific confirmation, we believe that they should be considered to be provisional and exploratory.”

References

  1. Landray M et al. New England Journal of Medicine. 2014; doi: 10.1056/NEJMoa1300955
  2. Anderson T et al. New England Journal of Medicine. 2014; doi: 10.1056/NEJMc1311039
Loading links....
You must be a registered member of Clinical Advisor to post a comment.

Sign Up for Free e-newsletters